Q. Whenever my wife took Ambien and Accutane together, she had alcohol-like breath. Why?

Answered by
Dr. Kumarshri Shriniwas Saraswat
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Aug 04, 2018 and last reviewed on: Sep 10, 2020

Hello doctor,

My wife has taken Ambien 5 mg, once or twice a week to get to sleep after a difficult day at work. She used to take the 5 mg without any problems, for almost a year. A couple of months ago, she started a course of Accutane. At first, she took 20 mg per day, now it is down to 10 mg per day, and it made her sensitive to her Ambien when she would take that. When she cut the 5 mg pill and took what looked to be close to 1 mg worth, she would develop this strange alcohol-like breath about an hour after taking the pill. The breath would go away after 30 to 45 minutes. She also has complained of her entire body's skin getting itchy for about the same time period, after taking the low-dose Ambien.

I have told her to quit the Ambien while she's on the Accutane, but she is trying to give herself small doses, that still result in those reactions. Are these reactions symptoms of something much more dangerous, or are they like an allergy and not indicative of permanent damage? Any help is appreciated. I am trying to weigh when and how to approach this subject with her.

#

Hello,

Welcome to icliniq.com.

  • The symptoms are most likely due to an interaction between Accutane (Isotretinoin) and Ambien (Zolpidem). This could increase the levels of Ambien in the blood immediately after taking it.
  • The symptoms are highly suggestive of an allergic reaction. She could either be allergic to Ambien or a compound derived from it.
  • I do not think that they signify a major disease. However, I would recommend taking an alternative medicine like Ativan (Lorazepam), etc.

Take care and God bless.

For more information consult a sleep medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/sleep-medicine-physician

Hi doctor,

Thank you for your answer. My primary concern is about her internal organs like liver and kidneys. Do any of these symptoms sound like problems related to these organs? My biggest concern was the smell of the breath.

#

Hello,

Welcome back to icliniq.com.

  • A temporary reaction which occurs only after taking the medicine is unlikely to be due to a liver or kidney disease.
  • The breath is due to the metabolite, formed as a result of the interaction between the two drugs, to which she is allergic. This compound could be excreted through respiration, and that could explain the breath.
  • However, this is all theory, and there are no investigations to confirm it. A combination of interaction and allergy is the most likely explanation for this phenomenon.

For more information consult a sleep medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/sleep-medicine-physician

Thank you doctor,

Could the metabolite be produced by her kidney or liver, due to being overloaded temporarily?

#

Hello,

Welcome back to icliniq.com.

  • Even though that is unlikely, you can get liver and renal function tests done to settle your worry.
  • As there are no other symptoms like loss of appetite, nausea, weakness, or yellow urine, the chances of a liver or renal problem are unlikely.

For more information consult a sleep medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/sleep-medicine-physician


Was this answer helpful?

 | 

Related Questions:
What could be the reason for constant feeling of nausea and abdominal pain?

.. be suffering from intermittent diffuse esophageal spasm. In simpler terms, it is a functional disorder where the motility of your gut is slightly impaired. Do not worry. It is not a serious condition as your endoscopy is fine. Have an ultrasound a...   Read full

Have allergy problems. I always have runny nose or sore throat or excessive sneezing and coughing and cannot breathe normally.

I want to know abt itching in whole body afrt kdney trsnplant ..mdcn gvng is pangraf 2mg..myofortic360mg ...which test is done so itchng will diagnose   Read full

What changes have to be done to control BP?

I want to know abt itching in whole body afrt kdney trsnplant ..mdcn gvng is pangraf 2mg..myofortic360mg ...which test is done so itchng will diagnose   Read full

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Do I need to worry about my LFT report?

Query: Hi doctor, I am a 29 year old male. My weight is 75 kg and height is 5'11". Two years ago, I was a heavy drinker. But, nowadays I only drink beer once a week for about 6 to 7 pints. My SGOT AND SGPT levels were much higher two years ago. I think they were around 150 to 175. I just got my LFT done b...  Read Full »

My allergy does not subside with 10 mg Cetirizine. Should I take 20 mg?

Query: Hi doctor, I have been taking 10 mg Singulair and 10 mg Cetirizine for five years for allergies, asthma, and Lyme. I just got two more kittens, and the medicines do not work anymore. I am miserable and desperate. I asked my doctor to give me 20 mg of Cetirizine and something else because I think ...  Read Full »

Are high sugar and raised liver enzymes side effects of Protonix?

Query: Hi doctor, I have been taking Protonix for almost three weeks for acid reflux. I had some blood laboratory work done and it showed my AST 812 and ALT 1,115. Could this be a rare side effect of Protonix? My glucose also went up to 192 and lipase is 72. I do not drink, smoke or use drugs...  Read Full »

Also Read


I am suffering from dry and scaly scalp. Is that scalp psoriasis?
Hello doctor, I am suffering from dry, scaly patches on the scalp for the last six to eight months. Since childhood, I h...  Read more»
Birth Control Methods - Facts, and Types
Devices or treatments done to prevent unwanted pregnancy are called birth control methods.In this article, I am going to...  Read more»
Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»

Ask your health query to a doctor online?

Ask a Sleep Medicine Physician Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website are not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.